Alert archive / Michigan / Special Weather Statements in 2016
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Sep 21, 2016, 12:13 PM EDT for 4 counties in Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2016, 12:13 PM EDT (16:13 UTC)
- Expired
- Sep 21, 2016, 1:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
Counties Arenac County, MI, Iosco County, MI, Ogemaw County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 4.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295
WWUS83 KAPX 211613
SPSAPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1213 PM EDT WED SEP 21 2016
MIZ034>036-041-042-211700-
OGEMAW-IOSCO-ARENAC-ROSCOMMON-GLADWIN-
1213 PM EDT WED SEP 21 2016
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT PARTS OF IOSCO...
ROSCOMMON...GLADWIN...OGEMAW AND ARENAC COUNTIES...
AT 1207 PM EDT...RADAR INDICATED AN AREA OF SHOWERS EXTENDING ALONG
THE M-55 CORRIDOR AND SOUTHWARD THROUGH SAGINAW BAY AREA. MOVEMENT
WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE AS THESE SHOWERS MOVE THROUGH.
LOCATIONS IMPACTED INCLUDE...
ALGER...OSCODA...HOUGHTON LAKE...EAST TAWAS...WEST BRANCH...
TAWAS CITY...ROSCOMMON...AU GRES...AU SABLE...PRUDENVILLE...
ST. HELEN...SOUTH BRANCH...MAPLE RIDGE...ROSE CITY...WHITTEMORE...
OMER...TWINING...TURNER...NORTH HIGGINS LAKE AND CLEAR LAKE.
BOATERS ON AREA LAKES SHOULD SEEK SAFE HARBOR UNTIL WINDS HAVE
SUBSIDED.
LAT...LON 4432 8324 4420 8338 4418 8356 4406 8358
4405 8366 4400 8369 4413 8461 4416 8461
4416 8484 4451 8485 4450 8320
TIME...MOT...LOC 1607Z 270DEG 29KT 4438 8462 4426 8374 4371 8351
$$
ADAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Sep 21, 10:55 AM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 21, 10:55 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1055 AM EDT WED SEP 21 2016 .UPDATE... Issued at 1055 AM EDT Wed Sep 21 2016 Overview: Surface low pressure analyzed over the central plains with a warm front arcing across southern Minnesota then down into the lower lakes region. EML/plume of very steep mid level lapse rates (pushing 8C/KM) stretches from the central plains and just into the northern plains and upper Mississippi River Valley. Strong low level moisture transport/pooling along and south of the front has pushed dewpoints into the 70s across parts of the Midwest and a few thousand J/KG of MLCAPE. Instability decreases rapidly heading into northern Michigan with just a few hundred J/KG MUCAPE poking into the far S/SW counties. Ongoing MCS/squall line that developed in srn Minnesota overnight now diving ESE through lower Michigan with the northern fringe of a well defined MCV skirting the M-55 corridor. But heart of convection is diving S/E away from this CWA along the aforementioned instability gradient. Another batch of showers/storms has developed over srn Wisconsin but will also stay well south of our area. Rest of today and tonight: Northern Michigan once again sitting in "no mans land" with ongoing convection to the south and lighter precip ongoing across the far northern plains along tight baroclinic zone on the southern side of the upper jet. Upstream warm front will very slowly lift northward through tonight with moisture/instability plume slowly nosing into the region. But by far, best moisture/instability and low level convergence remains to our west. There will be renewed showers/storms across the upper Mississippi River Valley later today through tonight that will eventually get into our area. But that's several hours away. So, after this mornings precip, have diminished pops for the afternoon into early evening and reworked the Hazardous Weather Outlook. && .SHORT TERM...(Today and tonight) Issued at 255 AM EDT Wed Sep 21 2016 High pressure continues to exit east away from Michigan as a warm front/inverted trough lifts northward into the Upper Mississippi Valley and far Western Great Lakes region. Main area of convection associated with this feature is currently impacting SE Minnesota and SW Wisconsin. Another area of much weaker convection/shower activity has made some eastward progress out of the Green Bay area across Lake Michigan into our SW CWA...but is having some difficulty overcoming the dry low level air entrench over our CWA. Both MBL and FKS have reported some light rain periodically reaching the ground early this morning...but no thunder has occurred due to a serious lack of instability attm. Latest HRRR and RAP13 both depict this light precip across our SW CWA attm...while the latest NAM12 shows nothing. HRRR/RAP13 solution steadily dissipates this light precip by around sunrise early this morning...as focus for convective development remains further to the SW along the nrn periphery of the instability axis and 850 mb theta E ridge. All of the latest runs of the short term models continue to favor this area for best convective development throughout the day around the northern extent of the inverted trough. They do lift this favored are into our SW CWA later this afternoon and evening... suggesting our better chance for POPs will be during this time. MUCAPES increasing to near 2000 J/kg and 0-3 kg bulk shear values increasing to around 30 kts would also suggest a marginal risk of a few strong to possibly borderline severe storms during this time as well (in agreement with latest SPC Day 1 outlook). Have backed off just a bit on pops for much of today...opting to develop higher pops from late afternoon into tonight as better instability and moisture finally begin to push NE into our CWA along the northern edge of the inverted trough axis. Will certainly maintain the chance of thunder as well...but latest model trends have delayed the possibility for heavy rainfall until Thursday. Above normal temps will continue today despite increasing clouds...with afternoon highs ranging from the lower 70s in Eastern Upper Michigan to the mid to upper 70s across Northern Lower Michigan. Low temps tonight will cool back into the mid 50s to lower 60s. .LONG TERM...(Thursday through Tuesday) Issued at 255 AM EDT Wed Sep 21 2016 Thursday through Friday night... High impact weather potential: Embedded thunderstorms and locally heavy rain possible through Thursday evening. Pattern synopsis/Expected evolution: A strong 130+ kt northern stream jet streak is draped across southern Canada, nearly encompassing the entire width of North America. The main focus will revolve around two pieces of energy converging toward the Great Lakes region midweek. The first is expected to pinwheel from western Canada toward southern Ontario by Thursday. The second, currently ejecting from the four corners region toward northern Michigan during the same timeframe. The second wave is progged to continue to trek northeastward toward the Great Lakes, resulting in low pressure development across the central plains, bringing increased precip chances across the MS Valley and Great Lakes region Wednesday afternoon through at least the first half of Friday. Guidance continues to suggest a rather impressive baroclinic zone setting up across the northern Great Lakes into southern Ontario by Wednesday night through the end of the week into the upcoming weekend as the aforementioned weakly organized low pressure slides toward the northeast, draping a warm front across the region. As a result, potentially locally heavy rainfall will be the main concern. Thursday - Thursday night: By Thursday morning, deep layer moisture is nearing its maximum for the event across northern Michigan with PWs approaching 1.75 inches. As mentioned yesterday, if a value of 1.75 inches were to verify, it would be 1.00 inch higher than the daily mean and ~0.50 inch greater than the highest recorded PW for Sept. 22 via SPC's sounding climatology for APX. With nearly unidirectional flow through roughly 200mb, the threat for locally heavy rainfall remains a concern. By Thursday night, surface high pressure noses into the northern Great Lakes from Canada allowing drier air to filter in and gradually diminishing precip chances from north to south late Thursday night through the first half of Friday. Friday - Friday night: Precip continues to diminish as northern Michigan lies on the southern periphery of an expansive area of high pressure centered over northern Ontario. It could end up feeling like a rather brisk fall day with occasionally gusty winds, mostly cloudy skies, and much cooler temperatures filtering into the region (high temps for many locations struggling to top the mid-60s). Saturday through Tuesday... Despite a similar flavor to the overall pattern, global model guidance varies beyond Friday night in terms of sensible weather across the area. At this point, will hedge the forecast toward the drier of the two solutions with Canadian high pressure moving very little through the end of the weekend. Toward the very tail end of the extended period, low pressure moves from the northern plains into the southern Canada resulting in increasing precipitation chances Monday night-Tuesday as a cold front swings through the Great Lakes. High temperatures in the 60s throughout the extended period, which falls within a degree or two on either side normal for the last week of September. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 645 AM EDT Wed Sep 21 2016 Chances of showers and thunderstorms will slowly increase from west to east today and tonight as a warm front/inverted trough and associated instability and deep moisture gradually edge into Lower Michigan over the next 24 hrs. Low levels remain rather dry...so this process will take some time. Overall conditions will remain VFR despite increasing chances of precip...but cigs and vsbys will temporarily decrease to MVFR/possibly IFR within heavier showers and storms. Overall wind regime will remain light...lending to lake breeze development this afternoon. && .MARINE... Issued at 255 AM EDT Wed Sep 21 2016 Winds and waves will remain below SCA criteria thru Thursday night. However...chances of showers and thunderstorms will increase today and especially tonight and Thursday as an inverted trough/warm front slowly lifts into the Western Great Lakes region. Best chance for precip will initially be over Lake Michigan today...with better chances spreading eastward tonight into Thursday. && .APX Watches/Warnings/Advisories... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...Adam SHORT TERM...MLR LONG TERM...Gillen AVIATION...MLR MARINE...MLR
Hazardous weather outlook, Sep 21, 9:28 AM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 928 AM EDT WED SEP 21 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-221000- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 928 AM EDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE THROUGH MIDDAY FOR AREAS ALONG AND SOUTH OF M-72. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT. SEVERE STORMS ARE NOT EXPECTED THROUGH THE PERIOD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AND THURSDAY NIGHT... ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL OVER THIS PERIOD. SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
In the hours before
Special weather statement, Sep 21, 12:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1213 PM EDT WED SEP 21 2016
MIZ034>036-041-042-211700-
OGEMAW-IOSCO-ARENAC-ROSCOMMON-GLADWIN-
1213 PM EDT WED SEP 21 2016
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT PARTS OF IOSCO...
ROSCOMMON...GLADWIN...OGEMAW AND ARENAC COUNTIES...
AT 1207 PM EDT...RADAR INDICATED AN AREA OF SHOWERS EXTENDING ALONG
THE M-55 CORRIDOR AND SOUTHWARD THROUGH SAGINAW BAY AREA. MOVEMENT
WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE AS THESE SHOWERS MOVE THROUGH.
LOCATIONS IMPACTED INCLUDE...
ALGER...OSCODA...HOUGHTON LAKE...EAST TAWAS...WEST BRANCH...
TAWAS CITY...ROSCOMMON...AU GRES...AU SABLE...PRUDENVILLE...
ST. HELEN...SOUTH BRANCH...MAPLE RIDGE...ROSE CITY...WHITTEMORE...
OMER...TWINING...TURNER...NORTH HIGGINS LAKE AND CLEAR LAKE.
BOATERS ON AREA LAKES SHOULD SEEK SAFE HARBOR UNTIL WINDS HAVE
SUBSIDED.
LAT...LON 4432 8324 4420 8338 4418 8356 4406 8358
4405 8366 4400 8369 4413 8461 4416 8461
4416 8484 4451 8485 4450 8320
TIME...MOT...LOC 1607Z 270DEG 29KT 4438 8462 4426 8374 4371 8351
ADAMNearby
Special Weather Statements in Michigan, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.